Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Diagnosed with kidney infection. Is It normal to have sediment in urine?

User rating for this question
Very Good
Answered by

Practicing since : 1991
Answered : 1415 Questions
ER visit diagnosis kidney infection. Seemed to have started Thursday late, minor irritation, no burning. Took 2 Azo Standard pills. Fine rest of day. Drank lots of water. Friday, took 2 Azo Standard, still very minor irritation only. (Frequency, urgency type issues). Saturday, back and some groin pain. Drinking lots of water and taking cranberry capsules. Took uti test, pos for leukocites. Sunday, first morning urine test again. Positive nitrite right away, also positive leukocites. Sudden onset of pain and unable to urinate around 5:30pm. ER~catheter (very cloudy and LOTS of sediment). IV~ blood sample, then pain meds and fluids...eventually bag of antibiotics. CT scan normal but not viewed slice by slice. Sent home from ER with rx for omnicef and something like Azo but starts with a P. ( sorry not in front of me). I already have pain meds for chronic pain issues. Still have lots of sediment, both large white pieces and tiny brown-black pieces. While I can urinate now, the pain is still pretty bad. Could a kidney infection be this painful and cause me not to urinate? I need help. I was told to stay in bed, and I feel rotten. Not sure why they sent me home. Why is there so much sediment still in my urine if there isn't a stone?
Posted Mon, 22 Oct 2012 in Kidney Conditions
Answered by Dr. G.Srinivasan 7 hours later
Thanks. Sorry to hear about you.
Kidney infection can cause turbid urine with whitish bits as described and blood clots which could have blocked the urine passage.
If things are not improving and you have fever, severe loin pain and vomiting, it is better to get admitted for intravenous antibiotics and supportive care.
Otherwise try to manage at home.
You need antibiotics for about 3 weeks for kidney infection and you will see improvement in 5 to 7 days of treatment.
Sediments are usually due to infections and not stones.
Plenty of water till tolerated, cranberry juice, keeping bowels smooth with stool softeners should help.
Hope this helps. Kindly get back for doubts if any.
Above answer was peer-reviewed by
Follow-up: Diagnosed with kidney infection. Is It normal to have sediment in urine? 17 hours later
Now experiencing some edema and fever at 99.8. Went to a urologist today per follow-up instructions. They changed antibiotic to cipro. I was so weak and nauseas while there. Dr. Said if fever gets to 101.5 or higher to go to ER and that the next 48 hours would be critical to tell if I could recover at home. It makes me more nauseas now to drink. What can or should I do to help myself at home? How will I know when to go to the ER? I am scared as I have never had anything like this before, and feel really weak and awful.
Answered by Dr. G.Srinivasan 6 hours later
Sorry. The treatment is on the right track.
But, If you feel nauseous and not able to drink enough - with fever, it is better to have intravenous fluids and antibiotics for a couple of days till things settle a bit.
If there is no enough fluid intake and persistent fever, the kidneys may fail and it is not worth taking RISK.
Kindly proceed to the ER.
If you decide to manage at home, kindly take medicines to reduce nausea and vomiting ( domperidone/promethazine/ondancetron) so that you can drink enough.
Hope this helps.

Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Nephrologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor